Greensboro Police Receive New Tool to Combat Overdoses
“My youngest son, Caleb, died from an apparent heroin overdose October 13 — 27 years and 9 days’ young. This was an unimaginable, tragic, avoidable event in the life of my family, one that has changed life’s direction for us forever,” Stephen Shelton said to begin a training session for the Greensboro Police Department last week.
As the officers gathered to learn about a new overdose intervention medication they will carry in their police cars, local businessman Shelton drove home the point that not only are overdose cases and deaths on the rise locally, but that they are happening to real people who succumbed to real troubles in their lives.
“Caleb was exceptionally gifted as an athlete,” Shelton continued, describing All Star accolades in high school and then promise in college. Injuries and surgeries due to the sports and a later motorcycle accident, though, led to a story that is becoming all too common.
“Each time (he) was prescribed increasing doses of opiate pain medications, for prolonged periods of time,” Shelton told the assembled officers. “This leads to dependency and escalates up the chain of ‘treatment’ to a cheaper, more readily available option, heroin.”
Caleb’s death came after an attempt at rehabilitation and he leaves behind a two-year old son.
Police officers are often the first to arrive on the scene of an overdose and early intervention can possibly save a life, if the officers have the right tools in hand. Now, thanks to a generous donation from Project Lazarus, a non-profit harm reduction organization based in Wilkes County, 300 doses of naloxone HCI (NARCAN) will now be available to patrolmen and officers of the Greensboro Police Department. Each Greensboro police car will have a NARCAN kit onboard to use in emergencies.
Training in the use of the medication was provided by Guilford County EMS Training Instructor Kerry Cross. He explained that in opioid overdose cases, death is often the result of the drug blocking the receptors in the central nervous system that regulate breathing. As the opioids overwhelm this, the patient stops breathing, goes cyanotic (begins turning blue) and then dies if a narcotic antagonist isn’t administered.
The NARCAN units the officers will receive, Cross explained, are designed to work like a nasal spray. If an officer determines that someone is unconscious and suffering from an opioid overdose, they can administer the medication. Once in the patient’s system, the NARCAN will begin clearing those receptors and breathing will hopefully resume.
“This only treats opiates, like methadone, heroin, and hydrocodone,” Cross advised the officers. “If you administer this and there are none of these drugs are onboard (in the patient) no harm is done.”
The medication, when done through nasal administration, can take about three minutes to take effect. He also cautioned that how well the initial dose works also depends upon the strength of the narcotic and the amount that was taken. EMS workers have access to intramuscular or intravenous delivered versions of the medication for severe cases.
While the intramuscular injections are faster, it was decided that adding a needle to the environment the officers work in was not advisable. Emergency medical personnel should already be in route and can administer additional doses if necessary.
“And the NARCAN dose only lasts for 30 minutes to an hour,” Cross said. “If the patient wakes up and starts saying they are okay, they don’t realize that they can fall right back into high when this wears off.”
He also warned officers that as the patients come out of the overdose, they can be unpredictable. Some will be coherent, others can be highly agitated or violent when the high is abruptly ended. Vomiting and nausea are also commonplace.
Cross advised that if the officer had identified the case as a probable overdose, they are cleared to administer the medication and provide CPR or breathing assistance as needed. Once breathing returns to the patient, they are to turn the patient on their side (to prevent airway obstruction) and await the arrival of EMS.
NARCAN is not a new medication, he explained. It was created in 1961 and given FDA approval in 1971. Since then it has been used widely and its effects studied. It has been standard issue for members of the Guilford County Sheriff’s Department for a little over a year and has been carried by the High Point Police Department since May of this year. Local EMS and emergency rooms have been using it for considerably longer times.
So far this year (as of November 30), the Sheriff’s Office has administered it ten times and officers of the High Point PD have administered 14 doses. Overall administrations of the medication in Guilford County for the year so far totals 730 cases, 413 within Greensboro, which includes use in hospitals and by emergency medical services. In addition, 2600 doses of NARCAN have been distributed to the lay public by the NC Harm Coalition, a non-profit organization that works to put these life-saving medications in the hands of users and their families.
“Officers were telling me that they were seeing too many people suffering from potentially-fatal heroin overdoses, and they wanted the medication readily available to help combat the effects of the drug,” said Greensboro Police Chief Wayne Scott. “We are thankful that Project Lazarus was able to get us such a large supply of naloxone so quickly.”